Nebraska, 2018

Tornado in Nebraska, May 25, 2018

May 25, 2018 · NWS OAX · 3 events in 1 county or zone

A weak upper level weather system spawned a few strong thunderstorms across eastern Nebraska midday on the 25th. One storm produced a couple funnel clouds northwest of Petersburg and a brief Non-Supercell tornado east of Spalding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak upper level weather system spawned a few strong thunderstorms across eastern Nebraska midday on the 25th. One storm produced a couple funnel clouds northwest of Petersburg and a brief Non-Supercell tornado east of Spalding. No damage was reported from the tornado as it touched down in the middle of a field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 25, 1:45 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 25, 1:45 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
245 PM CDT Fri May 25 2018

.SHORT TERM...(Tonight through Monday)
Issued at 241 PM CDT Fri May 25 2018

There is very weak trough moving through the area currently, which
has triggered a lone thundershower between Fremont and Blair. There
is also a secondary weak surface trough moving into north central
NE with a couple of showers developing within a towering cu field
south of Valentine. A few of the high res models, including ESRL
HRRR/HRRR/Rap and the GFS hint at a small chance of storms along
these troughs as they moves into our area through the evening,
but there isn't really any upper level support. Will continue to
monitor near term trends, but except for a couple of showers or
storms, most of the area could remain dry tonight.

The bigger picture this weekend will be hot and dry conditions
developing as upper level ridging builds onto the Plains out of
the Rockies. This will result in highs reaching the mid to upper
90s the next couple of days, which would tie or break records in
some locations both Saturday and Sunday (see Climate section for
details). Highs still in the lower 90s on Memorial Day, but not
warm enough to break records this day. The upper ridge also shifts
slightly east by Monday, which could allow isolated storms to
impact eastern NE, but otherwise, we're looking at dry holiday
Memorial Day weekend, which hasn't happened in recent memory.
Welcome to Summer.

.LONG TERM...(Monday night through Friday)
Issued at 241 PM CDT Fri May 25 2018

Active weather returns Tuesday night into early Wednesday as an
upper trough moves into the area. Thunderstorms become likely
during this time, some of which could be strong Tuesday
afternoon and evening. Low confidence in the remainder of the
forecast as ECMWF suggests storms on Thursday, but GFS is dry.
Well above normal temperatures continue through the extended
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1221 PM CDT Fri May 25 2018

VFR conditions will prevail thru the fcst pd.

&&

.CLIMATE...
Issued at 241 PM CDT Fri May 25 2018

Max temp records next few days:

                    OMAHA     LINCOLN    NORFOLK
                  =================================
  Friday, May 25   97/1967    98/1967    103/1967
Saturday, May 26   96/1912*   98/1912     95/1914*
  Sunday, May 27   94/2012*   95/1966*    93/2006*
  Monday, May 28   97/1895    98/1895    100/1974

* Record could be tied or broken based on the upcoming forecast.

Based on the upcoming forecast, we also have the chance of tying
the record of consecutive highs 90 or higher for the Month of May,
which is 6 from May 20-25, 1921.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DEE
CLIMATE...DeWald
Hazardous weather outlook, May 25, 4:10 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
510 PM CDT Fri May 25 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
510 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Isolated early evening thunderstorms will be possible in northeast
Nebraska and west central Iowa, generally north of a line Albion,
Nebraska to Oakland, Iowa. The storms will be capable of hail up
to dime  to nickel size through early evening.

Record or near record high temperatures in the mid 90s are
forecast for Saturday.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Record or near record temperatures are again forecast for Sunday.
Periodic thunderstorm chances return to the forecast from Monday
afternoon night through Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Saturday.

DeWald

In the hours before

Special weather statement, May 25, 2:19 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
319 PM CDT FRI MAY 25 2018

IAZ055-069-NEZ044-045-052-252045-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-Dodge NE-
319 PM CDT FRI MAY 25 2018

...SPECIAL WEATHER STATEMENT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennard, or 14 miles northwest of Omaha, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northern Omaha, Blair, Missouri Valley, Arlington, Underwood, Fort
Calhoun, Kennard, Bennington, Crescent, McClelland, Washington,
Wilson Island State Park, Desoto Bend National Wildlife Refuge and
Hitchcock Nature Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4139 9637 4151 9639 4157 9567 4130 9566
TIME...MOT...LOC 2018Z 269DEG 24KT 4143 9618

DEE
Special weather statement, May 25, 2:26 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
326 PM CDT FRI MAY 25 2018

IAZ055-069-NEZ034-045-252100-
Pottawattamie IA-Harrison IA-Burt NE-Washington NE-
326 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...SOUTHEASTERN BURT AND CENTRAL WASHINGTON
COUNTIES UNTIL 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Blair, or 25 miles northwest of Omaha, moving northeast
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blair, Missouri Valley, Fort Calhoun, Mondamin, Kennard, Modale,
Herman, Desoto Bend National Wildlife Refuge and Wilson Island State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4145 9630 4161 9641 4184 9609 4147 9584
TIME...MOT...LOC 2026Z 241DEG 6KT 4157 9628

KERN
Special weather statement, May 25, 2:58 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
358 PM CDT FRI MAY 25 2018

IAZ055-NEZ034-045-252130-
Harrison IA-Burt NE-Washington NE-
358 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...SOUTH
CENTRAL BURT AND CENTRAL WASHINGTON COUNTIES UNTIL 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Blair, or 27 miles northwest of Omaha, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blair, Kennard, Modale and Herman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4162 9635 4175 9624 4161 9596 4144 9610
      4148 9621
TIME...MOT...LOC 2058Z 295DEG 13KT 4163 9624

KERN
Special weather statement, May 25, 3:25 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
425 PM CDT FRI MAY 25 2018

NEZ030-042-252215-
Platte NE-Boone NE-
425 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND CENTRAL
BOONE COUNTIES UNTIL 515 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Petersburg, or 40 miles southwest of Norfolk, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albion, St. Edward, Petersburg and Loretto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4173 9827 4188 9813 4173 9783 4153 9783
TIME...MOT...LOC 2125Z 305DEG 15KT 4176 9812

FOBERT
Special weather statement, May 25, 3:30 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
430 PM CDT FRI MAY 25 2018

IAZ055-069-NEZ045-252215-
Pottawattamie IA-Harrison IA-Washington NE-
430 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 515
PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennard, or 20 miles northwest of Omaha, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blair, Fort Calhoun, Kennard and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4156 9632 4160 9611 4140 9594 4140 9626
TIME...MOT...LOC 2129Z 330DEG 9KT 4152 9621

FOBERT
Special weather statement, May 25, 3:56 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
456 PM CDT FRI MAY 25 2018

NEZ043-252245-
Colfax NE-
456 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 545
PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Schuyler, or 18 miles northeast of Columbus, moving
east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rogers and 9 Miles North Of Schuyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 9715 4164 9715 4169 9691 4146 9691
TIME...MOT...LOC 2156Z 287DEG 9KT 4157 9706

FOBERT

The radar

The Grand Island radar (KUEX), 164 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Boone

When
May 25, 4:20 PM CST to 4:25 PM CST
Where
Boone County, 5.17 mi NW of Akron
Reported by
Trained Spotter
Coordinates
41.790, -98.290

A storm spotter spotted a funnel cloud 12 miles west southwest of Petersburg.

Funnel Cloud, Boone

When
May 25, 4:28 PM CST to 4:30 PM CST
Where
Boone County, 4.64 mi NW of Akron
Reported by
Fire Department/Rescue
Coordinates
41.780, -98.290

A fire department reported a funnel cloud 11 miles north northwest of Primrose.

Tornado, Boone

When
May 25, 4:36 PM CST to 4:40 PM CST
Where
Boone County, 2.06 mi W of Akron
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
41.730, -98.270

The Nebraska State Patrol reported a landspout tornado 8 miles north-northwest of Primrose.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761864, 761865, 761866.